Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Topeka, KS

July 5, 2001Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2001, 2:35 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 2:35 AM CDT (07:35 UTC)
Expired
Jul 5, 2001, 3:15 AM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:00 AM CDTHail 0.88Delphos, KS
Jul 5, 3:00 AM CDTHail 1Glasco, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050736
SVRTOP

KSC029-143-050815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 315 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF GLASCO...OR ABOUT 23 MILES
  SOUTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  GLASCO
  ADA
  DELPHOS
  MINNEAPOLIS
  MILTONVALE
  BENNINGTON

LARGE HAIL...VERY HEAVY RAIN AHND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3948 9793 3902 9790 3899 9739 3934 9738

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED JUL 4 2001

THUNDERSTORM CHANCES TONIGHT THROUGH THURSDAY NIGHT THE FIRST
CONCERN...THEN HOW HOT TO GO ON TEMPERATURES FRIDAY.

ALL THE MODELS (INCLUDING QPFS) ACTUALLY IN FAIRLY GOOD AGREEMENT
TODAY. MODELS INDICATING A SHORTWAVE TROUGH TO ROTATE AROUND
PERIPHERY OF UPPER HIGH LATER TONIGHT THROUGH THURSDAY. WITH
BOUNDARY AND RICH MOISTURE ACROSS AREA...AND 850 WARM ADVECTION LATE
TONIGHT...LOOKS LIKE A FAIRLY GOOD CHANCE FOR THUNDERSTORMS MOVING
INTO CWA LATE TONIGHT THROUGH WEDNESDAY MORNING...BUT CANT RULE OUT
FOR TOMORROW AFTERNOON AS TRAILING SHORTWAVE AND CONTINUED WARM
ADVECTION INDICATED BY MODELS. MODEL QPFS IMPLY THE BETTER CHANCE
FOR THUNDERSTORMS TO BE ACROSS SOUTHWEST PART OF CWA WITH LESSER
CHANCE NORTHEAST CWA. WARMER FWC TEMPERATURE GUIDANCE LOOKS
REASONABLE FOR LOWS TONIGHT AND HIGHS THURSDAY.

BY THURSDAY NIGHT...WILL KEEP 20 PERCENT POPS GOING ACROSS CWA.
ALTHOUGH NO WELL DEFINED SHORTWAVES INDICATED ON MODELS...STRONG
WARM ADVECTION IS INDICATED AS WARM FRONT LIFTS NORTHEAST ACROSS
CWA. WITH MORE WIND...EXPECT LOWS THURSDAY NIGHT TO BE IN TH 70-75
DEGREE RANGE ACROSS CWA.

BY FRIDAY...UPPER HIGH AGAIN SHIFTS EASTWARD ACROSS KS AND 850 MB
TEMPERATURES WARM CONSIDERABLY. FWC GUIDANCE ON THE RIGHT TRACK IN
WARMING TEMPERATURES...BUT NOT ENOUGH. WILL ADD ABOUT 4 DEGREES TO
FWC GUIDANCE AND GO WITH AROUND 100 NORTH CENTRAL AND MID/UPPER 90S
EAST CENTRAL AND NORTHEAST. TIGHTER PRESSURE GRADIENT SHOULD MAKE
FOR A BREEZY DAY WITH LOTS OF SUNSHINE INDICATED.

IN THE EXTENDED...DEPENDING ON DEWPOINTS...MAY BE DEALING WITH
EXCESSIVE HEAT INDICES AS APPEARS LIKELY TO BE IN FOR SEVERAL DAYS
OF HOT TEMPERATURES. INFLATED UPPER HIGH TO REMAIN PARKED OVER
CENTRAL PLAINS THROUGH AT LEAST MONDAY SO WILL KEEP IT HOT AND DRY
THROUGH MONDAY. MRF INDICATING SOME BREAKDOWN/RETROGRESSION OF THE
UPPER RIDGE WITH WEAK FRONT/TROUGH MOVING ACROSS ON TUESDAY SO HAVE
INTRODUCED A CHANCE FOR THUNDERSTORMS AT THAT TIME. WEDNESDAY LOOKS
DRY AGAIN AS HIGH PRESSURE SETTLES OVER AREA.

.TOP...NONE

PB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:23 AM CDTSevere Thunderstorm WarningTOPMorris52 min
Jul 5, 4:19 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.